Last week I saw a patient who was having difficulty with losing weight. The young woman was in her thirties with little to no medical problems. The patient was very frustrated and wanted to start a treatment course of Mesotherapy to help facilitate her weight loss.
NOTE: Mesotherapy is a medical specialty which has gained popularity for treating weight gain and cellulite.
She has been steadily gaining weigh over the last three years. She knew of no reason why she was gaining weight and could not understand why this was happening. She was involved in a regular exercise program three to four times a week and was eating what she considered to be healthy. Her diet consisted primarily of protein and vegetables.
At the end of the visit and deciding she was a candidate for Mesotherapy, the patient casually mentioned she had a history of migraine headaches and she wanted to know if Mesotherapy would make her headaches worse.
I inquired about her headaches and how she was treating them. Her doctor put her on a course of Inderal 20mg once a day, which she has been taking for about three years. She was very happy with the success of the Inderal and even went as far as doubling her dose daily.
Suddenly the whole picture started to make sense. Three years ago she started taking Inderal, a medication which belongs in a class of drugs known as beta blockers. Beta blockers are routinely used to treat patients after heart attacks, high blood pressure, stage fright and apparently as prevention for migraine headaches.
Medications in this class block the beta receptor on the heart, which slows down the heart rate and decreases blood pressure. When prescribing these medications physicians tend to ignore the presence of Beta receptors on fat cells. The beta receptors on fat cells mediate the breakdown of fat. Once someone takes a beta blocker it indiscriminately blocks the beta receptor in the heart and on fat cells. This is the reason why patients taking this class of drugs find it extremely difficult to lose weight.
If you are taking a medication for high blood pressure or any cardiac disease you should look up the class of medication to see if it is a beta blocker. If it is, you may want to ask your doctor if it is possible to safely switch to another class of medications.
I have seen patients who were taken off beta blockers suddenly they started losing weight with diet and exercise, which was previously difficult to shed.
Pioneering the use of Mesotherapy in the U.S. to combat cellulite, Dr. Lionel Bissoon has helped thousands of women experience cellulite-free legs and buttocks. Complete with case studies, before-and-after photos and straightforward advice, his new book, The Cellulite Cure, offers hope to cottage cheese thighs everywhere. For more information, go to www.cellulite.md